Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 16, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Mar 4, 2020, 12:24 AM CST for Edwards County, Val Verde County, Texas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 4, 2020, 12:24 AM CST (06:24 UTC)
- Expired
- Mar 4, 2020, 1:30 AM CST
- In force
- 66 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Edwards County, TX, Val Verde County, TX
The radar
The Laughlin AFB radar (KDFX), 101 km from the middle of the area, began a volume at 06:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 6.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 277 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 93 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 294 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.9
The text
As transmitted.
583
WUUS54 KEWX 040624
SVREWX
TXC137-465-040730-
/O.NEW.KEWX.SV.W.0016.200304T0624Z-200304T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1224 AM CST Wed Mar 4 2020
The National Weather Service in Austin San Antonio has issued a
* Severe Thunderstorm Warning for...
Northwestern Edwards County in south central Texas...
Northeastern Val Verde County in south central Texas...
* Until 130 AM CST.
* At 1222 AM CST, a severe thunderstorm was located 8 miles northwest
of Loma Alta, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Loma Alta, Vinegarone, Us-277 Near The Sutton-
Edwards County Line and Devils River State Nat Area Del Norte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3029 10071 3029 10014 2998 10052 2987 10090
3001 10101
TIME...MOT...LOC 0622Z 225DEG 32KT 2998 10090
HAIL...1.00IN
WIND...60MPH
$$
HAMPSHIRE5 follow-up statements
587
WWUS54 KEWX 040630
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1230 AM CST Wed Mar 4 2020
TXC137-465-040730-
/O.CON.KEWX.SV.W.0016.000000T0000Z-200304T0730Z/
Edwards TX-Val Verde TX-
1230 AM CST Wed Mar 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CST
FOR NORTHWESTERN EDWARDS AND EAST CENTRAL VAL VERDE COUNTIES...
At 1230 AM CST, a severe thunderstorm was located near Loma Alta,
moving northeast at 30 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Us-277 Near The Sutton-Edwards County Line, Vinegarone and Devils
River State Nat Area Del Norte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3029 10071 3029 10014 2998 10052 2990 10088
2998 10094
TIME...MOT...LOC 0630Z 241DEG 25KT 3000 10084
HAIL...2.00IN
WIND...60MPH
$$
HAMPSHIRE821
WWUS54 KEWX 040643
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1243 AM CST Wed Mar 4 2020
TXC137-465-040730-
/O.CON.KEWX.SV.W.0016.000000T0000Z-200304T0730Z/
Edwards TX-Val Verde TX-
1243 AM CST Wed Mar 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CST
FOR NORTHWESTERN EDWARDS AND EASTERN VAL VERDE COUNTIES...
At 1243 AM CST, a severe thunderstorm was located 10 miles north of
Loma Alta, moving northeast at 30 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Us-277 Near The Sutton-Edwards County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3029 10071 3029 10014 2998 10052 2997 10077
3005 10083
TIME...MOT...LOC 0643Z 230DEG 27KT 3006 10075
HAIL...1.75IN
WIND...60MPH
$$
HAMPSHIRE042
WWUS54 KEWX 040658
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
1258 AM CST Wed Mar 4 2020
TXC465-040707-
/O.CAN.KEWX.SV.W.0016.000000T0000Z-200304T0730Z/
Val Verde TX-
1258 AM CST Wed Mar 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VAL VERDE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3029 10014 3005 10055 3006 10070 3029 10070
TIME...MOT...LOC 0657Z 228DEG 30KT 3015 10063
$$
TXC137-040730-
/O.CON.KEWX.SV.W.0016.000000T0000Z-200304T0730Z/
Edwards TX-
1258 AM CST Wed Mar 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CST
FOR NORTHWESTERN EDWARDS COUNTY...
At 1257 AM CST, a severe thunderstorm was located 18 miles northeast
of Loma Alta, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Us-277 Near The Sutton-Edwards County Line.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 3029 10014 3005 10055 3006 10070 3029 10070
TIME...MOT...LOC 0657Z 228DEG 30KT 3015 10063
HAIL...1.50IN
WIND...60MPH
$$
HAMPSHIRE051
WWUS54 KEWX 040712
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
112 AM CST Wed Mar 4 2020
TXC137-040730-
/O.CON.KEWX.SV.W.0016.000000T0000Z-200304T0730Z/
Edwards TX-
112 AM CST Wed Mar 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CST
FOR NORTHWESTERN EDWARDS COUNTY...
At 112 AM CST, a severe thunderstorm was located 23 miles northwest
of Rocksprings, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Edwards County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3012 10043 3010 10059 3029 10061 3029 10014
TIME...MOT...LOC 0712Z 229DEG 27KT 3023 10052
HAIL...1.25IN
WIND...60MPH
$$
HAMPSHIRE816
WWUS54 KEWX 040729
SVSEWX
Severe Weather Statement
National Weather Service Austin/San Antonio TX
129 AM CST Wed Mar 4 2020
TXC137-040739-
/O.EXP.KEWX.SV.W.0016.000000T0000Z-200304T0730Z/
Edwards TX-
129 AM CST Wed Mar 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDWARDS COUNTY
WILL EXPIRE AT 130 AM CST...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
LAT...LON 3012 10043 3010 10059 3029 10061 3029 10014
TIME...MOT...LOC 0729Z 225DEG 32KT 3034 10040
$$
HAMPSHIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 3, 10:44 PM CST, 1 hour 40 minutes earlier.
Area forecast discussion, Mar 3, 10:44 PM CST, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 1044 PM CST Tue Mar 3 2020 .AVIATION... Convection is beginning to increase near DRT as large scale forcing begins to arrive. To the east there are some scattered areas of light rain with minimal impacts. Will begin the I35 sites with a mention of VCSH and DRT with -SHRA VCTS to cover the increasing convection. Activity should be east of the DRT terminal around 11-12z with improving flying conditions. For the I35 sites, AUS will have the best chances of prolonged impacts and will prevail -SHRA with a TEMPO group for -TSRA. from 13-17z. For the San Antonio sites, will just mention -SHRA with a VCTS for now. Otherwise, MVFR/IFR ceilings will continue tonight before lifting to VFR tomorrow morning for all but AUS who should see prolonged restrictions as low-level moisture remains there in closer proximity to the low. && .PREV DISCUSSION... /ISSUED 828 PM CST Tue Mar 3 2020/ UPDATE... Things have been slow going thus far on area radars as of 815 pm with only some elevated returns beginning to stream into our western counties from the southwest. Latest mesoanalysis shows little to no CAPE at the present time which is why we aren't seeing any sustained convection at this time. However, the upper low remains southwest of the area and as the low continues to move east, deeper forcing will arrive which will introduce more instability to the area. The latest run of the HRRR shows some better convection by 06z but the overall trends of the latest runs show somewhat less of a trend of a linear system with more of scattered thunderstorms within an area of rain. Given the shear, some of these could still be strong to severe with possible hail and damaging winds being the main threats. The best chances for severe weather remain in the slight risk closer to the path of the expected surface low. PREV DISCUSSION... /ISSUED 528 PM CST Tue Mar 3 2020/ AVIATION... Large scale forcing for ascent should approach the region over the next 12-18 hours and bring periods of showers and storms to the area terminals. This should begin at DRT around 2-3z lasting into the 11z hour and at the I35 sites between 4z and 16z. Some of these storms could be strong at times. In addition to the threat of storms, MVFR/IFR conditions can be expected with both ceilings lowering throughout the night and periods of visibility restrictions within the heavier thunderstorm activity. Conditions should improve to VFR at DRT around 14z and SSF/SAT around 16z with drying conditions. AUS will likely remain MVFR throughout tomorrow, as wrap around moisture lingers there on the backside of the upper low. PREV DISCUSSION... /ISSUED 213 PM CST Tue Mar 3 2020/ SHORT TERM (Tonight through Wednesday Night)... The main forecast issue in the short term is the prospect for severe convection and heavy rainfall. The 12Z regional/global models are in good agreement with the synoptic morphology of moving the shortwave trough now over northwestern Mexico across Texas over the next 36 hours. This trough is fairly high amplitude and slow moving, so we expect a little bit longer than average period of sustained lift. Therefore, high PoPs (especially Wednesday morning) are a given. Despite the synoptic-scale agreement, the mesoscale details differ, especially in regards to convective timing and intensity. There seem to be two camps, with the Texas Tech WRF, HRW ARW, and other typically "Dry Plains Environment" models keeping cellular convection confined to the Rio Grande Plains, and generally only bringing a weak line of storms across the rest of the area. In contrast, the HRRR and HRW NSSL have a more coverage and stronger cellular convection over the Rio Grande Plains, and carry an short- line MCS through the eastern Hill Country and northern half of the I- 35 corridor. This is one of those cases where splitting the difference is not an appropriate solution -- it will either be one morphology or the other. Given the release of CAPE earlier this morning over northern Mexico, it seems a phase-shift to the east would be a preferred outcome for tonight. This would also line up with the diurnal strengthening of the LLJ. The result should be close to the TTech WRF and ARW solutions of lesser activity, both in coverage and intensity. That said, there could still be isolated hail and wind damage reports with some of the stronger storms, especially on the Rio Grande Plains, but the I-35 corridor, including Austin and San Antonio, should see sub-severe storms. Rainfall amounts through Wednesday night will vary widely, from 1/10 to 1/4 inch in the southeast coastal plains, to 1-2 inches in the Edwards Plateau and Hill Country. One or two spots in Llano, Burnet, or Gillespie counties may see up to four inches of rain. While there main be some minor flooding of the low water crossings and other typical spots, we do not foresee significant flooding. The moderate to heavy rain should end by noon Wednesday, but moisture wrapping around the low will maintain scattered showers along and north I-10 until sunset Wednesday. FIRE WEATHER... Strong gusty winds and low humidity in the southwestern corner of our CWA, including Eagle Pass, will lead to Near Critical Fire Weather conditions on Wednesday afternoon. Severity will be dependent on rainfall amounts in the area. This area will need to be watched for further actions. LONG TERM (Thursday through Tuesday)... With the system moving out of the area to the northeast, ridging builds in behind it. Thursday, cooler and drier air will take a few degrees off of the high temperatures bringing back down to near normal of upper 60s and low 70s. We maintain a dry forecast through the weekend with winds switching back out of the southeast on Saturday. This will kick off a warming trend into the beginning of next week. Next chances for rain are Sunday through Monday with abundant moisture in place as multiple disturbances in the southwest flow. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 61 66 47 68 46 / 60 90 10 0 0 Austin Bergstrom Intl Airport 61 68 46 69 45 / 60 90 10 0 0 New Braunfels Muni Airport 62 71 46 69 45 / 60 70 - 0 0 Burnet Muni Airport 55 59 43 67 43 / 80 100 10 0 0 Del Rio Intl Airport 56 67 45 73 46 / 90 20 0 0 0 Georgetown Muni Airport 58 62 45 68 44 / 70 90 10 0 0 Hondo Muni Airport 60 71 44 73 43 / 80 50 0 0 0 San Marcos Muni Airport 62 70 46 69 45 / 60 80 10 0 0 La Grange - Fayette Regional 64 75 48 68 45 / 50 80 10 0 0 San Antonio Intl Airport 63 75 47 71 47 / 70 60 - 0 0 Stinson Muni Airport 65 76 48 71 47 / 60 60 - 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term/Aviation...Hampshire Long-Term...BMW
Hazardous weather outlook, Mar 3, 2:49 PM CST, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 249 PM CST Tue Mar 3 2020 TXZ171>173-183>194-202>209-217>225-228-042100- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 249 PM CST Tue Mar 3 2020 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...This Afternoon And Tonight. Showers and thunderstorms are forecast to develop across western areas of the Hill Country and Rio Grande Tuesday late this evening then move east overnight, reaching areas along and east of the I-35 corridor late overnight into Wednesday morning. There is a Slight Risk some of these storms could become severe. The main hazards will be large hail and damaging wind gusts. A isolated tornado is possible, but chances remain low. In addition, some pockets of heavy rainfall will be possible across the Edwards Plateau and Hill Country. This could produce some localized flash flooding in these areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few strong to severe storms could linger into Wednesday morning across northern areas like Williamson, Travis, and Lee counties. The primary threat will be strong gusty winds. A few heavy downpours are also still possible through Wednesday morning across these same northern areas of the I-35 corridor. Gusty northwest winds and low relative humidity values will contribute to Near Critical fire weather conditions Wednesday afternoon across portions of the Rio Grande and Winter Garden regions. No other hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Tuesday evening through mid day Wednesday.
In the hours before
Special weather statement, Mar 4, 12:04 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1204 AM CST Wed Mar 4 2020
TXZ183-040645-
Val Verde TX-
1204 AM CST Wed Mar 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY
UNTIL 1245 AM CST...
At 1203 AM CST, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Comstock, moving northeast at 35 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Loma Alta, Juno, Bakers Crossing, Vinegarone, Devils River State Nat
Area Del Norte and Devils River State Nat Area Big Satan.
LAT...LON 3029 10101 3029 10070 2988 10070 2969 10101
2981 10119 3001 10127
TIME...MOT...LOC 0603Z 230DEG 29KT 2982 10101
HAMPSHIREThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 4, 12:04 AM CST | Special Weather Statement | EWX | Val Verde | 41 min |
| Mar 4, 1:43 AM CST | Special Weather Statement | EWX | Kinney | 47 min |
| Mar 4, 1:47 AM CST | Areal Flood Advisory | EWX | Val Verde | 3 hr |
| Mar 4, 1:53 AM CST | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Val Verde | 52 min |
| Mar 4, 2:18 AM CST | Special Weather Statement | EWX | Edwards | 42 min |
| Mar 4, 2:32 AM CST | Severe Thunderstorm Warning | EWX | Edwards, Kinney, Real | 43 min |
| Mar 4, 2:41 AM CST | Severe Thunderstorm Warning | EWX | Kinney | 34 min |
| Mar 4, 3:13 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Edwards, Kerr, Real, Uvalde | 47 min |
| Mar 4, 3:56 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Gillespie, Kerr, Medina, Real, Uvalde | 49 min |
| Mar 4, 4:43 AM CST | Severe Thunderstorm Warning | EWX | Bandera, Bexar, Blanco, Gillespie, Kendall, Kerr and 1 more | 47 min |
| Mar 4, 4:47 AM CST | Special Weather Statement | EWX | Llano | 43 min |
| Mar 4, 5:23 AM CST | Special Weather Statement | EWX | Burnet, Llano | 52 min |
| Mar 4, 5:29 AM CST | Severe Thunderstorm Warning | EWX | Bexar, Blanco, Comal, Hays, Kendall | 46 min |
| Mar 4, 6:15 AM CST | Special Weather Statement | EWX | Bexar, Burnet, Comal, Hays, Williamson | 45 min |
| Mar 4, 7:01 AM CST | Special Weather Statement | EWX | Bastrop, Caldwell, Guadalupe, Travis, Williamson | 44 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.